A 25 years old nulligravida , married for 4 years, a known case of aplastic anemia came to our hospital casualty with severe pain in abdomen for 2 days. She also had intermittent fever episodes not associated with rigor. On inquiry the patient had neither any gastrointestinal complaints like nausea, vomiting, diarrhea nor bleeding from any site. She was not sure of her last menstrual period. She had recent complaint of menorrhagia for which she was prescribed tablet Danazol 200 mg q8h and with that her complaint was relieved. On clinical examination, the patient had severe pallor , bilateral pedal edema grade 2, pulse rate of 110 beats per minute , and BP of 100/60 mm Hg. There was no icterus , cyanosis nor bleeding from any sites, ecchymoses or petechiae. On abdominal examination, tenderness and guarding were present in the right iliac fossa. There was no rigidity. Systemic examination revealed normal findings. On vaginal examination, the uterus was anteverted, smooth, firm, and mobile. Its size could not be assessed due to hemoperitoneum. There was tenderness and fullness in the right lateral and posterior fornices. The left fornix felt free and non –tender. Urine pregnancy test was negative. Ultrasonography of the abdomen and pelvis done showed a hemoperitonium and a ruptured corpus luteum haematoma on the right side. Her Hb was 5.8gm%, white cell count 3800/cmm, platelet count below 10000/cmm, liver and renal function tests within normal limits. The patient was transfused two units of packed red cells, 4 units of platelets, and intravenous antibiotics. She was monitored by recording her vital parameters, abdominal girth, input (iv fluid+ oral intake) and urine output at frequent intervals. She remained hemodynamically stable and there was no further intraperitoneal hemorrhage. She was discharged after 3 days of treatment, with advice to continue treatment of aplastic anemia and oral contraceptive pills to prevent ovulation and recurrence of formation of corpus luteum hematoma.
A 38 years old woman, second para, presented with acute pain in the abdomen for one day. There were no symptoms suggestive of bowel dysfunction in any way. She had had menstrual flow four weeks ago. She was on oral warfarin therapy for deep vein thrombosis, as prescribed by a surgeon at another center. However she had continued the treatment without any monitoring of the prothrombin time and INR. She had been treated by a laparotomy, intestinal resection and anastomosis, and antituberculous therapy for abdominal tuberculosis 4 years ago. On examination, her general condition was fair and vital parameters were within normal limits. Systemic examination was normal. There was a 15 cm long midline abdominal scar, equal length above and below the umbilicus, going around its left. There was tenderness and guarding over the entire abdomen, but no rigidity. Free fluid was present in the abdomen. Peristaltic sounds were normal. Her Hb was 8.5 g/dl, white cell count 6400/cmm, platelet count 234000/cmm, random plasma sugar 108 mg/dl, serum creatinine 1 mg/dl, SGPT and SGOT 12 and 18 U/l, prothrombin time 30 sec and INR 4.3. Her D-dimer level was 0.25 µg/mL. Abdominopelvic ultrasonography showed a moderate-sized hemoperitoneum and right sided corpus luteum hematoma. A diagnosis of overdose of warfarin induced coagulopathy, and hemoperitoneum secondary to a rupture of a corpus luteum hematoma was made. The patient was transfused six units of fresh frozen plasma and two units of packed red cells. Warfarin administration was stopped. Her vital parameters, abdominal girth, and urine output were closely monitored. She remained hemodynamically stable. Her abdominal girth did not increase and urine output was adequate. She made an uneventful recovery after 7 days, when her INR became 2.0. She was discharged after starting warfarin therapy again, with instructions to get prothrombin time and INR monitored as advised.